Abstract: SA-PO988

Sweet and Salty: A Rare Case of Concomitant Nephrogenic Diabetes Insipidus and Fanconi Syndrome Induced by Tenofovir

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Robles-Franceschini, Mario J., Methodist Dallas Medical Center, Dallas, Texas, United States
  • Mohmand, Hashim K., Dallas Nephrology Associates, Garland, Texas, United States
  • Sebastian, Lisa M., Methodist Dallas Medical Center, Dallas, Texas, United States
  • Chen, Elena, Texas A&M College of Medicine , Plano, Texas, United States
  • Coppola, Andrew, Baylor Family Medicine Residency at Garland, Garland, Texas, United States
Background

Tenofovir is widely used in combination with other antivirals for treatment of patients with HIV. It has been well reported to be nephrotoxic, but reports of hypernatremia are rare. This case is unusual in having concomitant presentation of Fanconi Syndrome and Nephrogenic Diabetes Insipidus.

Methods

A 21 year old female with history of cerebral palsy, seizures, and HIV was brought to ER with one week history of decreased oral intake, decreased responsiveness, and higher than usual urine output despite poor oral intake. Home medications included Divalproex, Baclofen, Tenofovir disoproxil combined with Elvitegravir/Cobicistat/Emtricitabine. Physical examination was remarkable for cachexia, hypotension, and tachycardia. Initial labs showed Na 162 mmol/L, K 2.0 mmol/L, CL 131 mmol/L, CO2 19 mmol/L, Phos 2.0 mg/dL, BUN 25 mg/dL, and Cr 1.4 mg/dL (baseline creatinine was 0.5 mg/dL). Hypernatremia did not correct after appropriate volume expansion and free water administration. She continued with significant polyuria (4L urine/d) and low urine osmolality (158 mOsm/kg), consistent with diabetes insipidus. She did not respond to conventional dosing of DDAVP therapy. Further testing revealed aminoaciduria, glycosuria with normoglycemia, hypophosphatemia with inappropriate phosphaturia, consistent with Fanconi Syndrome. Management consisted of discontinuation of Tenofovir, administration of free water through PEG tube, and bicarbonate, potassium, and phosphorus replacement. The patient’s electrolytes normalized with treatment and was discharged.

Conclusion

The most common renal complications of Tenofovir are glycosuria and AKI. The simultaneous presentation of Nephrogenic Diabetes insipidus and Fanconi Syndrome is a rare complication of Tenofovir. It is important to recognize that Tenofovir nephrotoxicity is not limited to the proximal tubule, but that can also affect other segments of the nephron. Nephrologists should be suspicious of this potential complication in patients who take Tenofovir and present with hypernatremia.